Medication error

MEDICATION ERROR

According to the(FDA), the USA loses at least one citizen every day from medicationerrors. 1.3 million individuals are injured in the country due tomedication mishaps. Perry et al. (2016) define a medicationerror as an event that results in the incorrect application ofmedication that affects the safety of patients. sinclude wrong drug, wrong route, incorrect time interval,administering extra doses and failure to administer medication.Health professionals or patients may cause them. Nurses may result inmedication mishaps when they are distracted, lose focus, or do notfollow practice protocols and procedures. Nurses become interruptedwhile accessing dispensing system, depositing medication intodelivery containers, and confirming orders. s maycomplicate a health problem, result in new a new disease, or evencause death. There are several cases of medication mishaps in the US.This paper focuses on a specific case by describing the impact of theerrors on an individual and the healthcare system, interventions usedand their results.

A 76-year-oldwoman died on 24 November 2011 from a hemorrhage following apreventable medication error involving the drug Lepirudin. Thepatient had cirrhosis, hypertension, diabetes mellitus, andhypercholesterolemia, and severe thrombocytopenia.

In August 2010,she fell down and fractured her right arm. The fracture was addressedconservatively. She was hospitalized after exhibiting anemicconditions, acute renal failure, renal infections and an upperextremity blood clot. The patient developed Heparin InducedThrombocytopenia (HIT) the following month. Therefore, there was theneed for giving her an anticoagulant, Lepirudin. 0.1 mg/kg/hr in apremixed continuous infusion were ordered. She was put on Lepirudinfrom 9.13 p.m. on 20 November 2010 with a starting dose of 7.2 mg/hraccording to her weight of 72 kg. The dose was altered according tothe doctor’s instructions to 0.5 mg/hr. After some time, a nursewho earlier confirmed to understand the recommended dose, made amistake while feeding the IV pump with information. After checkingthe PTT level at noon, it was found to be refused and compromised.Due to the poor communication between the health professionals in thehospital, Lepirudin order was altered to the highest dose of 16.6mg/hr throughout the night of 23 November 2010. The dose was alteredusing the diluted thrombin time dosing framework.

There have several other cases of anticoagulant errors. Between 2001and 2005, the US Pharmacopeia MEDMARX recorded 59,316 anticoagulanterrors. 60% of the errors affected the patients while 3% resulted inthe death or complication of patients’ health. FDA approveddabigatran anticoagulant in 2010. The approval of the new drug wasaimed at reducing the effect associated errors on patients. However,the outcome this move was not significant. 1,158 of the 7,387dabigatran errors reported to the FDA caused death. Anticoagulantmishaps pose a statistically significant threat to the safety ofpatients (Anderson &amp Townsend, 2015).

Impact on the patient

The ladydeveloped shoulder pain with movement, hypotension and reducedresponse to stimuli. The drug was put on hold while checking herhematocrit (HCT). The results showed that she was profoundly anemic.The doctor recommended blood transfusion addressed the issue. Thepatient was taken to the Medical Intensive Care Unit (MICU). The ladywas given an overdose of Lepirudin during the day. The resultingcondition could not be reversed. The only intervention was to stopadministering the anticoagulant. The profound anemia persisted. Shestarted oozing from all IV sites. The patient died the following dayfrom a hemorrhage.

Impact on the health system

The effect of themedication errors was felt not only by the patient but also theentire healthcare system. When the mishap occurred, the hospitalincreased its attention on the patient. As a result, the entirehealthcare system will shift focus to managing this problem at theexpense of the others. s may worsen the health apatient and thus increasing chances of readmission. Readmission is asign of inefficiency of the entire health system (Prescrire, 2014).Such case lowers the confidence of the public in the hospital. As aresult, the hospital will experience reduced productivity andrevenue. Health care spending also increases to fund the programsaimed at curbing medication errors. The hospital had a case toanswer. It was charged with $1,250,000 fine.

Intervention and results

The health institution employed a Preventability DeterminationNarrative to investigate the medication she received. Theinvestigation revealed that there was a miscommunication of thedosage details during the shift between the night nurse and daynurse. The communication during the shift was poor. Shippee-Rice etal. (2012) argue that the poor communication could have resultedin incomplete information exchange. It also conducted root causeanalysis. They realized that the process of documenting andcommunicating the dose was different from the recommended system ofmg/kg/hr. The nurses adhered to the system, the pharmacy confirmeddosing framework for the drug, until the morning of 23 November 2010.The blood sample for the PPT that was collected at midday on 23November 2010 was rejected as a “compromised sample.” Instead, itwas a sample with no obtainable clot. The excessive medication dosewas found to be preventable. The results of the investigation alsoindicated that the mishap was caused by a system failure within thehospital’s responsibilities.

The patient’srepresentative accused the hospital, doctors, and nurses, forviolating the recommended care by administered an incorrect dose ofLepirudin. Furthermore, the hospital was not able to reverse theerror. However, the hospital argued that the patient may have diedeven without the medication error. The defendants argued that ableeding disorder that was not associated with the mishap might havebeen responsible for the hemorrhage and death.

Conclusion

sare among the major causes of mortality in American hospitals. Theyusual result in the complication of the existing health problem,introduction of a new one, or even death. In this case, these threeoutcomes were caused by the medication error. The new illnesses shedeveloped include shoulder pain with movement, profound anemia,hypotension, and reduced reaction. The mishaps are mistakes of thepatient health professional or both. The nurses were responsible forthe medication irregularity. The patient developed new problems dueto the overdose of the anticoagulant, Lepirudin. The hospitalsuffered the loss of public confidence. The occurrence of themedication error was a sign of inefficiency of the hospital. It alsoincurred legal charges in court regarding the case. The hospital thencarried out a root cause analysis of the situation that revealed thatthere were miscommunication and system failure. The two factors arewhat caused the medication errors. The intervention used was noteffective since it is not a preventive approach.

References

Anderson P. &amp Townsend T. (2015), Preventing high-alertmedication errors in hospital patients, American Nurse Today,Volume 10, Number 5.

FDA, Medication Error Reports, retrieved fromhttp://www.fda.gov/Drugs/DrugSafety/MedicationErrors/ucm080629.htm.Accessed 2 November 2016

Lippincott Williams &amp Wilkins., &amp Wolters Kluwer Health.(2012).&nbspNursing 2013 drug handbook. Philadelphia, Pa:Wolters Kluwer Health/Lippincott Williams &amp Wilkins.

Lubin and Meyer PC (2011), Medication Error Lawsuit Resulting inDeath of Woman Settles for $1.25 Million, retrieved fromhttp://www.lubinandmeyer.com/cases/medication-error.html.Accessed 2 November 2016

Perry, A. G., Potter, P. A., &amp Ostendorf, W. (2016).&nbspNursinginterventions &amp clinical skills. St. Louis, Missouri:Elsevier.

Shippee-Rice, R. V., Fetzer, S. J., &amp Long, J. V.(2012).&nbspGerioperative nursing care: Principles and practicesof surgical care for the older adult. New York: Springer.